Kentucky, 2012Tornadoes and Hail in Kentucky, January 22 to 23, 2012
January 22 to 23, 2012 · NWS PAH · 24 events in 10 counties and zones
A potent upper-level trough moved east into eastern Kansas and Oklahoma, before assuming a negative tilt and accelerating east-northeast across the Mid-Mississippi and Lower Ohio Valleys. The associated surface low tracked northeast from Kansas across northern Missouri to southern Wisconsin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $535,000
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent upper-level trough moved east into eastern Kansas and Oklahoma, before assuming a negative tilt and accelerating east-northeast across the Mid-Mississippi and Lower Ohio Valleys. The associated surface low tracked northeast from Kansas across northern Missouri to southern Wisconsin. Ahead of the low and trough, a south-southwesterly low-level jet in excess of 50 knots expanded east across the Mid-Mississippi Valley. An expansive quasi-linear convective system formed along the lead cold front trailing southward from the surface low. Despite rather meager instability, very strong low and mid-level wind fields resulted in organized storm structures with pockets of damaging wind, isolated large hail, and a couple of tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 22, 4:45 PM CST, 5 hours 7 minutes earlier.
Area forecast discussion, Jan 22, 4:45 PM CST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
445 PM CST SUN JAN 22 2012
A NUMBER OF WEATHER ISSUES TO DEAL WITH OVER THE NEXT 24 HOURS.
AREAS OF DENSE FOG WILL CONTINUE TO BE CONCERN UNTIL COLD FRONT
SWEEPS THROUGH THE REGION LATER THIS EVENING...AS VERY RICH LOW LVL
AIR CONTS TO PUNCH N UP THE MS VALLEY. WILL NOT ISSUE ADVISORY AT
THIS TIME BECAUSE AM NOT SEEING WIDESPREAD VSBYS BELOW 1/4...WITH
MOST RUNNING FROM 1/2 TO 1 1/2 IN SE MO AND SRN MO. WILL NEED TO
MONITOR AS THE SUN GOES DOWN AND 1/4 MI VSBYS MAY BECOME MORE
WIDESPREAD.
LATE THIS AFTERNOON/EARLY TONIGHT...THINGS REALLY BEGIN TO CHANGE
AND GET INTERESTING FROM A SEVERE WEATHER ASPECT OUT JUST TO OUR
WEST. THE AS A VIGOROUS STORM SYSTEM BEGINS TO LIFT NORTHEAST OUT OF
THE CENTRAL PLAINS...AND THE DYNAMICS WITH THIS SYSTEM BEGIN TO COME
TOGETHER LATE .THE THREAT FOR SEVERE WEATHER WILL BEGIN THE RAMP UP
QUICKLY EARLY TONIGHT AS SFC DEW POINTS SURGE INTO THE
50S...POSSIBLY TO NEAR 60. THIS...ALONG WITH THE UPPER DYNAMICS AND
COLD AIR ASSOCIATED WITH THE UPPER LOW...WITH CREATE RAPIDLY
LOWERING OF INSTABILITY. THE COMBINATION OF THE WINDS ALOFT AND
INSURGENCE OF LOW LEVEL MOISTURE AND SFC PRE FRONTAL TROF MOVING IN
FROM THE WEST WILL SET THE STAGE FOR A POTENTIAL WIDESPREAD SEVERE
WEATHER OUTBREAK. DAMAGING WINDS WILL BE THE HIGHEST THREAT ALONG
THE LINE A BOW SEGMENTS...BUT SFC BASED SUPERCELLS CANNOT BE RULED
OUT THAT COULD PRODUCE A FEW TORNADOES AND LARGE HAIL.
MAIN TIME FRAME FOR OUR AREA WILL BE FR OM 01 OR 02Z FAR WEST
/SE/MO/ TO JUST BEFORE OR AFTER MIDNIGHT FROM PAH EAST. FRONT SHOULD
END ALL PRECIP RAPIDLY FROM THE WEST BY MORNING.
SHOULD BE A BREAK IN THE PRECIP MON AND TUE WITH TEMPS IN THE 40S
AND 50S.
HOWEVER...NEXT IN A SERIES OF SRN BRANCH SHORT WAVES WILL ARRIVE MY
ABOUT THE MID WEEK TIME FRAME. WILL BRING THE NEXT ROUND OF RAIN.
THIS SYSTEM IS NOW EXPECTED TO STAY FAR ENOUGH SOUTH SO THAT WE
WOULD GET MAINLY RAIN...AS OPPOSED TO STORMS...IN THE COOL SECTOR
NORTH OF THE LOW.
&&
.AVIATION...
VERY DIFFICULT FORECAST WITH THIS PACKAGE...MAINLY IN TIMING AND
LOCATION OF SURFACE BASED LOW/PRE FRONTAL TROF PRIOR TO AND IN THE
VICINITY OF THE THUNDERSTORM ACTIVITY THIS EVENING AND OVERNIGHT.
UTILIZING THE NAM-WRF GUIDANCE...VLIFR/IFR CEILING AND IFR/MVFR
VISIBILITY CONDITIONS ARE EXPECTED TO DOMINATE THE WFO PAH TAF SITES
UP TO AND INCLUDING THE INTRODUCTION OF THUNDERSTORM ACTIVITY THIS
EVENING. AT THIS TIME...I HAVE ATTEMPTED TO DETAIL DOWN TO A 2 TO 3
HOUR PERIOD AS TO WHEN TO EXPECT STORMS TO HIT. ANY OF THESE STORMS
WILL BE CAPABLE OF SEVERE WIND GUSTS OVER 50 KTS...ONE INCH HAIL AND
WE CANNOT RULE OUT A FEW TORNADOES IN THE TAF REGION TONIGHT...ESP
KPAH TO KOWB REGIONS.
WE APOLOGIZE FOR THE DELAY WITH THIS PRODUCT.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
MEFFERT
Hazardous weather outlook, Jan 22, 12:16 PM CST, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1216 PM CST SUN JAN 22 2012
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-231115-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1216 PM CST SUN JAN 22 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT OVER MOST
OF THE REGION.
.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF A
VIGOROUS MID LEVEL LOW PRESSURE SYSTEM AND BETWEEN AN ASSOCIATED
WARM AND COLD FRONT THIS EVENING INTO THE OVERNIGHT HOURS.
RIGHT NOW, IT APPEARS THE MOST LIKELY TIMING OF SEVERE WEATHER WOULD
BE FROM AROUND 8 PM TO MIDNIGHT WEST OF THE MISSISSIPPI RIVER AND
FAR SOUTHWEST ILLINOIS...THEN EAST OF THE RIVER BETWEEN MIDNIGHT
AND 3AM.
DAMAGING WIND GUSTS WILL BE THE MAIN THREAT AREA WIDE...BUT
ISOLATED TORNADOES WILL ALSO BE POSSIBLE OVER THE EXTREME
SOUTHERN SECTIONS MAINLY AT THE ONSET OF THE EVENT. PLEASE REFER
TO THE LATEST SPECIAL WEATHER STATEMENT AND WARNINGS FOR MORE
DETAILS ON THIS UPCOMING OVERNIGHT EVENT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS EXPECTED ACROSS THE ENTIRE REGION THIS EVENING
INTO THE EARLY OVERNIGHT HOURS.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY ACROSS THE ENTIRE REGION TONIGHT.
In the hours before
Local storm report, Jan 22, 9:23 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
923 PM CST SUN JAN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0921 PM HAIL PINCKNEYVILLE 38.08N 89.38W
01/22/2012 M0.88 INCH PERRY IL TRAINED SPOTTER
NICKLE SIZE HAIL REPORTED IN THE COMMUNITY.
&&
SMITTYLocal storm report, Jan 22, 9:25 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
925 PM CST SUN JAN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 PM TSTM WND GST MURPHYSBORO 37.77N 89.34W
01/22/2012 M60 MPH JACKSON IL PUBLIC
60 MPH WIND GUST REPORTED ON WEST SIDE OF TOWN.
&&
SMITTYLocal storm report, Jan 22, 9:26 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
926 PM CST SUN JAN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0912 PM TSTM WND GST MURPHYSBORO 37.77N 89.34W
01/22/2012 M60.00 MPH JACKSON IL PUBLIC
60 MPH WIND GUST REPORTED ON WEST SIDE OF TOWN.
&&
SMITTYLocal storm report, Jan 22, 9:29 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
929 PM CST SUN JAN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND GST CARBONDALE 37.72N 89.22W
01/22/2012 M55 MPH JACKSON IL ASOS
ASOS MEASUREMENT. WIND SHIFT ASSOCIATED WITH THE WIND
GUST.
&&
SMITTYLocal storm report, Jan 22, 9:31 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
931 PM CST SUN JAN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 PM TSTM WND GST DU QUOIN 38.00N 89.24W
01/22/2012 M42 MPH PERRY IL TRAINED SPOTTER
MEASURED GUST BY STORM SPOTTER.
&&
SMITTYLocal storm report, Jan 22, 9:47 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
947 PM CST SUN JAN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 PM HAIL MOUNT VERNON 38.32N 88.91W
01/22/2012 M1.25 INCH JEFFERSON IL PUBLIC
HALF DOLLAR SIZE HAIL REPORTED IN THE COMMUNITY.
&&
SMITTYEvent by event
14 thunderstorm wind, 5 hail, 3 heavy rain, 2 tornado. Local standard time, as filed.
Thunderstorm Wind, Ballard
- When
- January 22, 9:52 PM CST
- Where
- Ballard County, 2.26 mi SW of Monkeys Eyebrow
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 37.162, -89.014
Downed trees were blocking Highway 473.
Hail, Ballard
- When
- January 22, 9:53 PM CST
- Where
- Ballard County, Monkeys Eyebrow
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.180, -88.980
Thunderstorm Wind, McCracken
- When
- January 22, 10:15 PM CST
- Where
- McCracken County, 1.11 mi SSE of Avondale Hgts
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 37.055, -88.663
A gas station canopy was damaged. A large metal pole supporting a business sign was snapped. The businesses were located on U.S. Highway 62 just west of Interstate 24.
Thunderstorm Wind, Graves
- When
- January 22, 10:16 PM CST
- Where
- Graves County, 2.15 mi NNE of Dublin
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 36.760, -88.790
A tv/radio antenna was blown down.
Heavy Rain, Marshall
- When
- January 22, 10:20 PM CST to 10:50 PM CST
- Where
- Marshall County, 4 mi N of Benton
- Reported by
- Mesonet
- Coordinates
- 36.928, -88.350
A Kentucky mesonet site measured 1.01 inches of rain in 30 minutes.
Thunderstorm Wind, Marshall
- When
- January 22, 10:43 PM CST
- Where
- Marshall County, 1.18 mi SSE of Tatumsville
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 36.914, -88.293
A large metal shed sustained moderate damage. At least one metal exterior wall panel was pushed in, and the roof was partially blown off. A large hay barn was heavily damaged. A side wall of the barn was completely blown off. Several trees were blown down, and a couple trees were snapped off.
Heavy Rain, Calloway
- When
- January 22, 10:45 PM CST to 11:45 PM CST
- Where
- Calloway County, New Providence to Almo
- Reported by
- Newspaper
- Coordinates
- 36.530, -88.230
Several roads were flooded, but all of them were reopened by the morning commute.
Hail, Marshall
- When
- January 22, 11:00 PM CST
- Where
- Marshall County, Benton
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.870, -88.350
Tornado, Calloway
- When
- January 22, 11:03 PM CST to 11:08 PM CST
- Where
- Calloway County, Hazel to 0.25 mi NE of New Providence
- Rating
- EF1
- Path length
- 5.64 mi
- Path width
- 100 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.500, -88.320
Peak winds were estimated near 95 mph. Hundreds of trees were uprooted or snapped. Windows were blown out of a house, and shingles were damaged. Shutters were ripped off the house. Three barns were destroyed. Two garages were levelled. A section of roof was peeled off another garage. The porch roof of a business in Hazel was destroyed. A large tree fell across a truck.
Hail, Calloway
- When
- January 22, 11:04 PM CST
- Where
- Calloway County, Lynn Grove
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.600, -88.430
Hail, Calloway
- When
- January 22, 11:05 PM CST to 11:09 PM CST
- Where
- Calloway County, 5 mi SW of Murray to 2.29 mi SSW of Murray
- Measured
- 2 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.569, -88.384
A swath of large hail occurred just southwest of Murray. Hail was up to the size of hen eggs a couple miles southwest of the city.
Thunderstorm Wind, Calloway
- When
- January 22, 11:14 PM CST
- Where
- Calloway County, 5 mi E of Murray
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 36.620, -88.230
Thunderstorm Wind, Hopkins
- When
- January 22, 11:25 PM CST
- Where
- Hopkins County, 0.11 mi SW of Charleston
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 37.219, -87.681
Large trees were down or uprooted just west of Highway 109 near Charleston.
Thunderstorm Wind, Hopkins
- When
- January 22, 11:30 PM CST
- Where
- Hopkins County, Dawson Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.170, -87.700
A trained spotter estimated a wind gust to 60 mph. There were power outages in the area.
Thunderstorm Wind, McLean
- When
- January 22, 11:45 PM CST
- Where
- McLean County, 0.41 mi E of Poverty
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $60,000
- Reported by
- Department of Highways
- Coordinates
- 37.570, -87.322
Kentucky Highway 256 was closed from Kentucky Highway 140 to the Long Falls Creek bridge due to downed power lines and power poles.
Thunderstorm Wind, McLean
- When
- January 22, 11:47 PM CST to 11:54 PM CST
- Where
- McLean County, 1.86 mi S of Guffie to 1.29 mi NNE of Glenville
- Measured
- 74 kt (85 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 37.573, -87.247
Two mobile homes were destroyed, and many trees were blown over. One of the mobile homes was abandoned, and the residents of the other mobile home were not at home. One of the mobile homes was left in the middle of a road about four miles north of Calhoun. Six power poles were blown over on Kentucky Highway 81 about six miles northeast of Calhoun. Kentucky Highway 140 was closed due to power lines and power poles across the road. A barn was destroyed less than a mile from the Daviess County line. The damage swath extended from just north of Calhoun northeast to the Daviess County line.
Thunderstorm Wind, Christian
- When
- January 22, 11:55 PM CST
- Where
- Christian County, 6 mi N of Hopkinsville
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.937, -87.480
A wind gust to 63 mph was measured at a Kentucky mesonet site.
Thunderstorm Wind, Daviess
- When
- January 22, 11:56 PM CST
- Where
- Daviess County, 2.15 mi SE of Panther
- Measured
- 74 kt (85 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $80,000
- Reported by
- Emergency Manager
- Coordinates
- 37.610, -87.200
A large section of roof was blown off a house. The roof was a flat roof with no anchors and a rather large overhang. Debris fell on one occupant of the house, who was treated at a local hospital for minor injuries such as scrapes and bruises. The house was damaged extensively. Nearby, three barns and a large tool shed were damaged or destroyed. Two of the barns were old wooden barns that were pushed and leaning over, but still on their foundations. The third barn was an old wooden barn that was destroyed. The tool shed was a steel-frame structure that was heavily damaged on one end. Beams were bent, and siding was torn off. Several small trees were uprooted along Highway 81, and one tree was snapped. Emergency responders could not reach the damaged house and injured person until debris was cleared from the road. All debris was blown toward the east-northeast. The damage swath was one-half to three-quarters of a mile wide.
Hail, Christian
- When
- January 22, 11:58 PM CST
- Where
- Christian County, 1 mi E of Kelly
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.970, -87.452
Small tree limbs were reported down at this same location. Winds were estimated near 55 mph.
Thunderstorm Wind, Daviess
- When
- January 23, 12:05 AM CST
- Where
- Daviess County, 1.38 mi E of Habit
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 37.703, -86.975
A mobile home received extensive damage.
Thunderstorm Wind, Daviess
- When
- January 23, 12:06 AM CST to 12:08 AM CST
- Where
- Daviess County, 1.08 mi NNE of Brownwood Manor to 1.42 mi NE of Thurston
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 37.765, -87.044
Several power transmission poles were blown over a few miles east of Owensboro. A carport was blown away near Thruston.
Heavy Rain, Christian
- When
- January 23, 12:10 AM CST to 1:00 AM CST
- Where
- Christian County, Crofton
- Reported by
- Emergency Manager
- Coordinates
- 37.050, -87.480
Minor flooding was reported on Highway 800 at an intersection in Crofton.
Tornado, Todd
- When
- January 23, 12:15 AM CST to 12:18 AM CST
- Where
- Todd County, 1.8 mi WNW of Clifty to 1.03 mi NNE of Clifty
- Rating
- EF0
- Path length
- 2.17 mi
- Path width
- 200 yd
- Property damage
- $125,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.986, -87.182
Several trees were blown down. A barn and several greenhouses were damaged. Some shingles were blown off houses. The roof was blown off a garage that was part of a business. A camper trailer about 25 feet long was overturned and destroyed. A pool was damaged, and a grain bin was damaged. The tornado followed a path very close to Highway 107 before ending on the northeast side of Clifty. Peak winds were estimated near 80 mph. The average path width was 150 yards.
Thunderstorm Wind, Todd
- When
- January 23, 12:20 AM CST to 12:24 AM CST
- Where
- Todd County, 2.5 mi NE of Clifty to 2.52 mi ESE of Tyewhoppety
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 37.006, -87.118
Damage was mainly to trees and a mobile home roof.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Arkansas, January 22, 2012$6.9 million · EF2 · 51 events
- Winter Weather in Kansas, January 22, 20121 death · 6 injured · $25,000 · 1 event
- Tornado and Hail in Mississippi, January 22 to 23, 20121 injured · $845,000 · EF2 · 13 events
- Tornadoes and Hail in Illinois, January 22, 2012$292,000 · EF2 · 13 events
- Avalanche in Colorado, January 22, 20121 death · 1 event
- Avalanche in Colorado, January 22, 20121 death · 1 event
- Dust Storm and High Wind in Texas, January 22, 2012$935,000 · 61 kt wind · 22 events
- Tornado and Hail in Arkansas, January 22, 2012$201,000 · EF1 · 13 events
- Tornado and Hail in Tennessee, January 22 to 23, 2012$191,000 · EF1 · 10 events
- Damaging Winds in Tennessee, January 22 to 23, 2012$166,000 · 54 kt wind · 26 events
- High Wind in Texas, January 22, 2012$50,000 · 67 kt wind · 40 events
- Tornado and Hail in Mississippi, January 22 to 23, 2012$127,000 · EF0 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356310, 356303, 356562, 356309, 357086, 356568, 358354, 356304, 356502, 356518, 356305, 356514, 356308, 356307, 356559, 356311, 356315, 356316, 356587, 356317, 358353, 358364, 356571, 358355.